Bleeding and selective serotonin reuptake inhibitors in childhood and adolescence

Mary Beth Lake, Boris Birmaher*, Susan Wassick, Kimberly Mathos, Ann Kathryn Yelovich

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

58 Scopus citations

Abstract

The selective serotonin reuptake inhibitors (SSRIs) are becoming widely used in children and adolescents, with possible unexpected side effects being observed over time. SSRIs have been associated with bleeding in adults who have unremarkable routine hematologic laboratory results except abnormal bleeding time or platelet counts in few cases. Given the increase of pediatric SSRI prescriptions, in this article we describe five children, ages 8 through 15, who developed bruising or epistaxis 1 week to 3 months after starting SSRI treatment. It is possible that the effects SSRI on platelet functioning are causing the bleeding observed in some patients and/or that a separate coagulopathy is present and contributing to bleeding. The subject matter deserves future investigation.

Original languageEnglish (US)
Pages (from-to)35-38
Number of pages4
JournalJournal of Child and Adolescent Psychopharmacology
Volume10
Issue number1
DOIs
StatePublished - Jan 1 2000

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Psychiatry and Mental health
  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Bleeding and selective serotonin reuptake inhibitors in childhood and adolescence'. Together they form a unique fingerprint.

Cite this